Osteopenia in HIV-infected men: association with asymptomatic lactic acidemia and lower weight pre-antiretroviral therapy
BACKGROUND: Osteopenia has been associated with antiretroviral therapy, particularly with protease inhibitors. Osteopenia in HIV-uninfected men is associated with mitochondrial defects. METHODS: Bone density was assessed by dual-energy X-ray absorptiometry (DEXA) in 221 HIV-infected men (mean age 43 years) recruited to a lipodystrophy prevalence survey. Additional parameters assessed were demographics, exercise, smoking, type(s) and duration of all antiretroviral therapy, lipodystrophy (overall and by region), CD4 counts, HIV RNA, fasting metabolic parameters (lipid, glycaemic, lactate, liver enzymes, testosterone) and regional body fat and lean mass (DEXA and L4 abdominal computed tomographic scan). RESULTS: Thirty-two patients were drug-naive; 42 were receiving nucleoside analogue reverse transcriptase inhibitors (NRTI) and 147 were receiving these plus protease inhibitors. Osteoporosis (t-score < -2.5 SD below normal) was found in seven (3%) and osteopenia (t-score -1.0 to -2.5 SD) in 44 (22%). No patient had had a fracture since being infected with HIV. The only factors independently associated on logistic regression with osteopenia or osteoporosis were higher lactate levels, even if asymptomatic [odds ratio (OR) 2.39 per 1 mmol/l increase; 95% confidence interval (CI) 1.39-4.11; P = 0.002), and lower weight prior to commencing antiretroviral therapy (OR 1.06 per 1 kg decrease; 95% CI 1.02-1.11; P = 0.006). There was no independent association with any other parameter, including type or duration of antiretroviral therapy and lipodystrophy at any site. Lower total bone mineral density was associated with lower weight prior to commencing antiretroviral therapy whereas lower spinal bone mineral density was associated mostly with higher lactate. CONCLUSION: Osteopenia in HIV-infected men is common, asymptomatic and is associated with asymptomatic NRTI-related lactic acidemia and lower weight pre-antiretroviral therapy.
|Authors||Carr, A.;Miller, J.;Eisman, J. A.;Cooper, D. A. :|
|Published Date||2001-01-01 00:00:00|